Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 250, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 26, 2002, 4:51 PM CDT for Grundy County, Tennessee. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 26, 2002, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Grundy County, TN
The radar
The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:55 PM CDT | Hail 1.75 | Tracy City, TN | Golf ball size hail was reported. |
| Aug 26, 4:55 PM CDT | Thunderstorm Wind 50 E | Tracy City, TN | Law enforcement reported numerous trees were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
967 WUUS54 KOHX 262151 SVRBNA TNC061-262215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 450 PM CDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRUNDY COUNTY IN TENNESSEE * UNTIL 515 PM CDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR TRACY CITY...OR 6 MILES NORTHEAST OF MONTEAGLE...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN EXTREME SOUTHEASTERN GRUNDY COUNTY BY 500 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. $$ 13 LAT...LON 3539 8575 3523 8586 3502 8548 3524 8533
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:27 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 26, 2:27 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 227 PM CDT MON AUG 26 2002 UPPER LEVEL CLOSED LOW WILL PERSIST ACROSS THE MID STATE THROUGH AT LEAST THE FIRST HALF OF THE WORK WEEK. SIGNIFICANT LOW LEVEL FEATURES ARE NOT NOTED UNTIL THURSDAY WHEN A WESTWARD MOVING INVERTED TROUGH MOVES ACROSS THE AREA. FOR TUESDAY AND WEDNESDAY...SCATTERED ACTIVITY WILL BE POSSIBLE WITH THE BEST CHANCES FOR THUNDERSTORMS OCCURRING OVER THE PLATEAU. THE ACTIVITY SHOULD BE MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS. HOWEVER...GIVEN THE GENERAL UPPER LEVEL INFLUENCE...WILL INCLUDE SLIGHT POPS THROUGH THE NIGHTTIME PERIODS. ON THURSDAY...WILL CONTINUE WITH A 30 PERCENT CHANCE OF THUNDERSTORMS AREA WIDE AS SOME ADDITIONAL FORCING IS POSSIBLE. UPPER LOW WILL WEAKEN CONSIDERABLY BY THE WEEKEND AS A BERMUDA HIGH BRINGS A MOIST SOUTHERLY FLOW ACROSS THE AREA. WILL THEREFORE CONTINUE WITH A CHANCE OF THUNDERSTORMS ON INTO THE EXTENDED PERIOD. NEAR NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD AS 850 MB TEMPERATURES HOVER AROUND 16C. WILL STRAY LITTLE FROM MOS VALUES FOR TEMPS. BNA BB 68/85/68/85 2312 CSV BB 61/79/61/77 2423 21 .BNA...NONE.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:30 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 30 min |
| Aug 26, 3:39 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 36 min |
| Aug 26, 4:04 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 26 min |
| Aug 26, 4:13 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.